Case Presentation: A 57-year-old female with a history of heart failure with reduced ejection faction, COPD, and a right renal mass presented to the emergency department with a 3-month history of lower leg ulcers. The patient noticed purple discoloration of the lower extremities 2 weeks after receiving the second dose of the Moderna COVID-19 vaccine that evolved into papules and then large ulcers with black eschar. Outpatient treatment with dapsone, prednisone, azithromycin, cephalexin, mupirocin, metronidazole, and clindamycin had largely been ineffective. At presentation, the patient endorsed leg pain, numbness, and tingling, but denied weight loss, arthralgias, shortness of breath, or redness or drainage around the wounds. The patient was afebrile and not tachycardic. Physical exam revealed ulcerations with black, necrotic appearing eschars on her lower extremities. Labs on admission were notable for a mild leukocytosis to 11.2, a CRP of 2.0, and an ESR of 38. A thrombotic workup including protein C and S deficiency, antithrombin 3 deficiency, factor V Leiden, and prothrombin 20210 mutation was negative. Extensive rheumatologic workup was also negative other than an elevated rheumatoid factor of 65 and a low C4 of 12. CT angiogram showed no evidence of vasculitis in the vessels of the chest, abdomen, pelvis, and lower extremities. Biopsies of the ulcers revealed fibrin thrombi and neutrophilic inflammation, consistent with thrombotic vasculopathy and leukocytoclastic vasculitis. Deep wound culture grew pansensitive pseudomonas aeruginosa. The patient was started on ciprofloxacin but did not respond. She was then started on rivaroxaban and discharged with eventual improvement and healing of the lesions.
Discussion: We are reporting a case of thrombotic vasculopathy found on biopsy following the patient’s second dose of the Moderna COVID-19 vaccine. To our knowledge, this has not been reported in the literature. Other thromboses potentially linked to mRNA vaccines include cerebral venous thrombosis and thrombocytopenia with thrombosis syndrome [1-2]. Cutaneous reactions to mRNA vaccines include bullous, urticarial, and morbilliform rashes, but we found no reports of skin ulcerations after receiving the mRNA vaccines [3-4]. While the temporal relationship of vaccination to presentation suggests possible correlation, more cases would need to be reported before establishing this as a vaccine side effect. Multiple other diagnoses were considered in this patient. Ecthyma gangrenosum was thought to be possible but the patient was not immunocompromised or septic and did not respond to ciprofloxacin. Biopsy findings were not consistent with calciphylaxis. Ulcer distribution was not consistent with arterial or venous insufficiency. Given the biopsy results, onset after vaccination, and therapeutic response to rivaroxaban, the favored diagnosis became thrombotic vasculopathy, possibly related to the Moderna vaccine.
Conclusions: To our knowledge, we are reporting what may be the first case of a thrombotic vasculopathy causing lower extremity necrotic ulcerations following an mRNA COVID-19 vaccination. More reports are needed prior to this being established as a possible side effect. It will be important to continue to monitor for thrombotic adverse effects due to mRNA vaccines such as the Moderna vaccine as the existing literature is mostly limited to case reports and case series.